Please use this identifier to cite or link to this item:
Appears in Collections:Computing Science and Mathematics Journal Articles
Peer Review Status: Refereed
Title: Modelling Evolution of Virulence in Populations with a Distributed Parasite Load
Author(s): Sandhu, Simran K
Morozov, Andrew Yu
Farkas, József Z
Contact Email:
Keywords: Structured populations
Infection load
Evolutionary attractor
Pairwise invasibility plot (PIP)
Singular points
Issue Date: Jan-2020
Citation: Sandhu SK, Morozov AY & Farkas JZ (2020) Modelling Evolution of Virulence in Populations with a Distributed Parasite Load. Journal of Mathematical Biology, 80 (1-2), p. 111–141.
Abstract: Modelling evolution of virulence in host-parasite systems is an actively developing area of research with ever-growing literature. However, most of the existing studies overlook the fact that individuals within an infected population may have a variable infection load, i.e. infected populations are naturally structured with respect to the parasite burden. Empirical data suggests that the mortality and infectiousness of individuals can strongly depend on their infection load; moreover, the shape of distribution of infection load may vary on ecological and evolutionary time scales. Here we show that distributed infection load may have important consequences for the eventual evolution of virulence as compared to a similar model without structuring. Mathematically, we consider an SI model, where the dynamics of the infected subpopulation is described by a von Förster-type model, in which the infection load plays the role of age. We implement the adaptive dynamics framework to predict evolutionary outcomes in this model. We demonstrate that for simple trade-off functions between virulence, disease transmission and parasite growth rates, multiple evolutionary attractors are possible. Interestingly, unlike in the case of unstructured models, achieving an evolutionary stable strategy becomes possible even for a variation of a single ecological parameter (the parasite growth rate) and keeping the other parameters constant. We conclude that evolution in disease-structured populations is strongly mediated by alterations in the overall shape of the parasite load distribution.
DOI Link: 10.1007/s00285-019-01351-6
Rights: © The Author(s) 2019 This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.
Licence URL(s):

Files in This Item:
File Description SizeFormat 
Sandhu2020_Article_ModellingEvolutionOfVirulenceI.pdfFulltext - Published Version754.77 kBAdobe PDFView/Open

This item is protected by original copyright

A file in this item is licensed under a Creative Commons License Creative Commons

Items in the Repository are protected by copyright, with all rights reserved, unless otherwise indicated.

If you believe that any material held in STORRE infringes copyright, please contact providing details and we will remove the Work from public display in STORRE and investigate your claim.